Alert archive / Nebraska / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 256, NWS North Platte, NE

July 30, 2016Cherry County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Jul 30, 2016, 11:39 PM MDT for Cherry County, Nebraska. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 30, 2016, 11:39 PM MDT (05:39 UTC)
Expired
Jul 31, 2016, 12:30 AM MDT
In force
51 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon
Hail
0.75 in
Wind
70.0 mph

County Cherry County, NE

The radar

The North Platte radar (KLNX), 86 km from the middle of the area, began a volume at 05:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 30, 8:32 PM MDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 5.7 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2016-07-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1833 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2016-07-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1833 J/kg
Mixed-layer CIN
-17 J/kg
Mixed-layer LCL
1461 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
157 m²/s²
Significant tornado parameter
0.4
Supercell composite
6.7

Open this sounding in Storm Lab

The text

As transmitted.

252 
WUUS53 KLBF 310539
SVRLBF
NEC031-310630-
/O.NEW.KLBF.SV.W.0256.160731T0539Z-160731T0630Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1239 AM CDT SUN JUL 31 2016

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN CHERRY COUNTY IN NORTH CENTRAL NEBRASKA...

* UNTIL 130 AM CDT/1230 AM MDT/

* AT 1238 AM CDT/1138 PM MDT/...SEVERE THUNDERSTORMS WERE LOCATED
  ALONG A LINE EXTENDING FROM NEAR KILGORE TO 12 MILES SOUTH OF
  NENZEL TO 11 MILES SOUTH OF MEDICINE LAKE...MOVING EAST AT 40 MPH.

  HAZARD...70 MPH WIND GUSTS. 

  SOURCE...RADAR INDICATED. 

  IMPACT...EXPECT CONSIDERABLE TREE DAMAGE. DAMAGE IS LIKELY TO 
           MOBILE HOMES...ROOFS...AND OUTBUILDINGS. 

* LOCATIONS IMPACTED INCLUDE...
  VALENTINE...CODY...KILGORE...NENZEL...MERRITT RESERVOIR...
  MEDICINE LAKE...CROOKSTON...INDIAN HILL...STEER CREEK CAMPGROUND...
  SCHOOLHOUSE LAKE...SCHLAGEL CREEK STATE WILDLIFE MANAGEMENT AREA...
  ANDERSON BRIDGE STATE WILDLIFE MANAGEMENT AREA...
  HIGHWAY 97 CROSSING THE NORTH LOUP RIVER...
  HIGHWAY 97 CROSSING THE NIOBRARA RIVER AND CODY LAKE.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 HIGHWAY 20 BETWEEN MILE MARKERS 155 AND 204.
 HIGHWAY 97 BETWEEN MILE MARKERS 91 AND 141.
 HIGHWAY 83 BETWEEN MILE MARKERS 202 AND 222.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS SITUATION. THESE STORMS ARE PRODUCING WIDESPREAD
WIND DAMAGE ACROSS THE AREA. SEEK SHELTER NOW INSIDE A STURDY
STRUCTURE AND STAY AWAY FROM WINDOWS! 
&&

LAT...LON 4262 10065 4235 10106 4255 10169 4300 10129
      4299 10026
TIME...MOT...LOC 0538Z 284DEG 35KT 4294 10090 4275 10116 4257 10148 

HAIL...<.75IN
WIND...70MPH
 
$$

JWS
1 follow-up statement
965 
WWUS53 KLBF 310609
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
109 AM CDT SUN JUL 31 2016

NEC031-310630-
/O.CON.KLBF.SV.W.0256.000000T0000Z-160731T0630Z/
CHERRY NE-
109 AM CDT SUN JUL 31 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 130 AM
CDT/1230 AM MDT/ FOR NORTHERN CHERRY COUNTY...

AT 108 AM CDT/1208 AM MDT/...SEVERE THUNDERSTORMS WERE LOCATED ALONG
A LINE EXTENDING FROM NEAR VALENTINE TO 6 MILES SOUTHEAST OF MERRITT
RESERVOIR TO 25 MILES NORTH OF MULLEN...MOVING SOUTHEAST AT 45 MPH.

HAZARD...70 MPH WIND GUSTS. 

SOURCE...RADAR INDICATED. 

IMPACT...EXPECT CONSIDERABLE TREE DAMAGE. DAMAGE IS LIKELY TO MOBILE 
         HOMES...ROOFS...AND OUTBUILDINGS. 

LOCATIONS IMPACTED INCLUDE...
VALENTINE...CODY...KILGORE...NENZEL...MERRITT RESERVOIR...
MEDICINE LAKE...CROOKSTON...INDIAN HILL...STEER CREEK CAMPGROUND...
SCHOOLHOUSE LAKE...SCHLAGEL CREEK STATE WILDLIFE MANAGEMENT AREA...
ANDERSON BRIDGE STATE WILDLIFE MANAGEMENT AREA...
HIGHWAY 97 CROSSING THE NORTH LOUP RIVER...
HIGHWAY 97 CROSSING THE NIOBRARA RIVER AND CODY LAKE.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 HIGHWAY 20 BETWEEN MILE MARKERS 155 AND 204.
 HIGHWAY 97 BETWEEN MILE MARKERS 91 AND 141.
 HIGHWAY 83 BETWEEN MILE MARKERS 202 AND 222.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS SITUATION. THESE STORMS ARE PRODUCING WIDESPREAD
WIND DAMAGE ACROSS NORTHERN CHERRY COUNTY. SEEK SHELTER NOW INSIDE A
STURDY STRUCTURE AND STAY AWAY FROM WINDOWS.
 
&&

LAT...LON 4262 10065 4235 10106 4255 10169 4300 10129
      4299 10026
TIME...MOT...LOC 0608Z 305DEG 39KT 4283 10058 4259 10076 4241 10110 

HAIL...<.75IN
WIND...70MPH
 
$$

JWS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 30, 10:47 PM MDT, 52 minutes earlier.

Area forecast discussion, Jul 30, 10:47 PM MDT, 52 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
1147 PM CDT SAT JUL 30 2016

.UPDATE...
Issued at 804 PM CDT Sat Jul 30 2016

Fcst updated to better reflect thunderstorm chances this evening
in north central NE, as well as to add fog for later tonight into
the early morning. Best potential for fog development looks to be
in the Platte River valley and adjacent areas of central NE.

Storms moving out of SD are heading more swd now but slowly. Some
potential for large hail and damaging wind.

&&

.SHORT TERM...(This evening through Sunday)
Issued at 332 PM CDT Sat Jul 30 2016

Another active night across portions of central Nebraska.
Precipitation is expected to start in the north between 6pm and 8pm
before sliding to the southeast as it develops into the next MCS
towards daybreak. As has been the trend over the last several days,
current model runs are inconsistent in the timing and placement of
this system. Most models are indicating convection not starting
until after 00Z Sunday (7pm), though, so confidence in start times
is fairly good. With the better instability to the east and south,
confidence in the track of the highest/greatest chance of showers
and thunderstorms (regardless of the inconsistency in the models) is
fairly good as well. This track will keep areas to the southwest
(south and west of a line extending from southern Garden county to
western Frontier county) dry for most of the night. Will keep just a
slight chance across this portion of the CWA to account for a
lingering shower. Overnight lows will be warmer than the last few
nights with lows in the mid-60s.

By 12Z Sunday, the developing MCS will be to the southeast of our
CWA allowing a brief dry period to return for Sunday as a weak upper
level ridge builds across the central US. Dry weather will only last
through mid-afternoon as the next shortwave approaches from the west
by early evening. Have included slight chance pops to the forecast
across the extreme western counties (Sheridan down to Chase) as this
system works into the Nebraska panhandle. A warming trend begins
again on Sunday with highs rising up into the upper 80s to low 90s
west of US-83 and mid to upper 80s east of US-83.

.LONG TERM...(Sunday night through Saturday)
Issued at 332 PM CDT Sat Jul 30 2016

Long term solutions seem reasonable while near term still having
timing problems with waves moving over the ridge and into western
Nebraska. Sunday night as ridge continues to sharpen over the
northern plains and upper closed low crosses the Canadian Rockies
an mid level wave will spread east across the northern plains with
convection firing off the front range of the Rockies and then
spreading east across the eastern plains of Wyoming and Colorado.
Upslope flow will continue over western Nebraska with best
dynamics for thunderstorm enhancement over northwest zones Sunday
evening. Storms will spread east overnight on the nose of a
diffuse broad 30kt llj. Temperatures holding fairly steady in the
mid to upper 60s with the mixed layer. Unsettled weather over the
forecast area with on and off again thunderstorm chances with
zonal flow aloft and a second closed low moves into the Pacific
northwest. Subtle impulses with mainly afternoon and evening trw
and temperatures in the mid 90s. Better chances return as cool
front moves through Thursday on the backside of upper low over
central Canada and draws cooler air into the northern plains.
Cooler Friday with highs in the 80s.

&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 1147 PM CDT Sat Jul 30 2016

First concern is the line of severe thunderstorms moving out of
SD and should affect the KVTN TAF site. Will include +TSRA and
strong wind gusts after 06z as a tempo group there. This cluster
of storms now progged by the latest HRRR to hold together and move
into far northeast zones toward sunrise or 11Z or so. However this
and previous runs have kept the MCS north of KLBF and have not
included there.

Next concern continues to be the threat for vsby restrictions due
to fog. Latest NAM MOS and GFS LAMP data continues to indicate fog
along and north of Platte River valley and have continued this
mention with the 06Z TAFs. As with previous couple days have kept
cigs in through mid morning as fog lifts.

&&

.LBF Watches/Warnings/Advisories...
None.
&&

UPDATE...Stoppkotte
SHORT TERM...Kulik
LONG TERM...Power
AVIATION...Stoppkotte
Hazardous weather outlook, Jul 30, 8:53 PM MDT, 2 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
953 PM CDT SAT JUL 30 2016

NEZ004>010-022>029-035>038-056>059-069>071-094-010300-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
953 PM CDT SAT JUL 30 2016 /853 PM MDT SAT JUL 30 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TONIGHT.

SEVERE WEATHER WILL BE POSSIBLE THROUGH THE OVERNIGHT
HOURS...ESPECIALLY NORTH OF THE INTERSTATE 80 CORRIDOR. THE MAIN
SEVERE WEATHER THREAT WILL BE DAMAGING WINDS ALONG WITH LARGE
HAIL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

ISOLATED THUNDERSTORMS ARE POSSIBLE SUNDAY NIGHT AND EARLY
MONDAY. THE RISK OF SEVERE WEATHER APPEARS LOW BUT AN ISOLATED
STORM COULD BRIEFLY BECOME SEVERE AND PRODUCE LARGE HAIL AND WIND
DAMAGE.

HEAT WAVE CONDITIONS ARE EXPECTED MONDAY THROUGH WEDNESDAY WITH
HEAT INDICES RISING INTO THE UPPER 90S TO NEAR 100.

THUNDERSTORMS ARE POSSIBLE MONDAY NIGHT AND WEDNESDAY THROUGH
FRIDAY. THE RISK OF SEVERE WEATHER APPEARS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED ACROSS PARTS OF WESTERN NEBRASKA
THIS EVENING AND EARLY SUNDAY MORNING.

&&

GET YOUR WEATHER...HYDROLOGICAL...AND CLIMATE INFORMATION AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE (ALL LOWERCASE)

RK/JWS

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 30, 7:12 PM MDTSevere Thunderstorm WarningLBFCherry, Sheridan63 min
Jul 30, 10:17 PM MDTSevere Thunderstorm WarningLBFCherry, Sheridan43 min
Jul 30, 10:57 PM MDTSevere Thunderstorm WarningLBFCherry, Sheridan63 min
Jul 31, 12:12 AM MDTSevere Thunderstorm WarningLBFBrown, Cherry, Keya Paha48 min
Jul 31, 12:56 AM MDTSpecial Weather StatementLBFBlaine, Brown, Hooker, Thomas49 min
Jul 31, 1:01 AM MDTSpecial Weather StatementLBFGrant44 min
Jul 31, 1:04 AM MDTSpecial Weather StatementLBFKeya Paha41 min
Jul 31, 1:40 AM MDTSpecial Weather StatementLBFKeya Paha50 min
Jul 31, 1:41 AM MDTSpecial Weather StatementLBFGrant49 min
Jul 31, 1:43 AM MDTSpecial Weather StatementLBFBrown, Thomas47 min
Jul 31, 1:51 AM MDTSevere Thunderstorm WarningLBFCherry, Grant24 min
Jul 31, 2:21 AM MDTSpecial Weather StatementLBFBoyd39 min
Jul 31, 2:24 AM MDTSpecial Weather StatementLBFBlaine, Logan, Loup, Rock, Thomas51 min
Jul 31, 2:58 AM MDTSpecial Weather StatementLBFHolt47 min
Jul 31, 3:54 AM MDTSpecial Weather StatementLBFCuster51 min
Jul 31, 3:58 AM MDTSpecial Weather StatementLBFWheeler62 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.